Some of my readers are going to be unhappy with this article.  But issues like this is why I started this blog.  Getting this posted on the official Florida Sea Base website would be, well, let’s call it, “unlikely”.  But it is an important issue and should be shared with our participants.  I have discussed this at length with the Florida Sea Base Health Advisor.  It is disappointing that many doctors will unknowingly approve persons for scuba diving without having an adequate understanding of hyperbaric effects of various medical conditions and medications.

Almost every year we find ourselves facing new medical issues and scuba diving.  For 2011 the issues are hemophiliacs and persons using blood thinners.  (I have combined these two issues because they are so closely related.)  Most MDs should recognize that these conditions are not compatible with scuba diving.  However, we have had several medical forms signed-off by doctors clearing hemophiliacs and participants using blood thinners for scuba diving.  The Florida Sea Base Health Advisor (an MD with a sub-specialty in hyperbaric medicine) will deny such requests.  Here is just some of the data available that supports the idea that people should not scuba dive while taking blood thinners.

From PubMed Health:

“PubMed Health is a consumer health Web site produced by the National Center for Biotechnology Information (NCBI), a division of the National Library of Medicine (NLM) at the National Institutes of Health (NIH). PubMed Health provides up-to-date information on diseases, conditions, injuries, drugs, supplements, treatment options, and healthy living, with a special focus on comparative effectiveness research from institutions around the world.”

http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0000634/

“Warning …

“Warfarin may cause severe bleeding that can be life-threatening and even cause death.

“Warfarin prevents blood from clotting so it may take longer than usual for you to stop bleeding if you are cut or injured. Avoid activities or sports that have a high risk of causing injury.”

What side effects can this medication cause?

Warfarin may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:

  • gas
  • change in the way things taste
  • tiredness
  • pale skin
  • loss of hair
  • feeling cold or having chills

If you experience any of the following symptoms, or those listed in the IMPORTANT WARNING section, call your doctor immediately:

  • hives
  • rash
  • itching
  • difficulty breathing or swallowing
  • swelling of the face, throat, tongue, lips, or eyes
  • hoarseness
  • chest pain or pressure
  • swelling of the hands, feet, ankles, or lower legs
  • fever
  • infection
  • nausea
  • vomiting
  • diarrhea
  • loss of appetite
  • pain in the upper right part of the stomach
  • yellowing of the skin or eyes
  • flu-like symptoms
  • joint or muscle pain
  • difficultly in moving any part of your body
  • feelings of numbness, tingling, pricking, burning, or creeping on the skin
  • painful erection of the penis that lasts for hours
  • ***BOLDED SYMPTOMS ARE ALSO SYMPTOMS OF DECOMPRESSION ILLNESS***sw

The following brand names are from RxNorm, a standardized nomenclature for clinical drugs produced by the National Library of Medicine:

Brand names

  • Coumadin
  • Jantoven
  • Marfarin”

From Divers Alert Network:

http://www.dan.org/medical/articles/article.asp?articleid=79

Anticoagulants

A diver who has been prescribed an anticoagulant, e.g., Coumadin® or Warfarin®, should be warned of the potential for bleeding: excessive bleeding can occur from even a seemingly benign ear or sinus barotrauma. There is a potential risk that, if decompression illness occurs, it may then cause significant bleeding in the brain or spinal cord.

From Assessment of Diving Medical Fitness for Scuba Divers and Instructors, by Peter B. Bennett, Frans J. Cronje, Ernest S. Campbell

PAGE 99 BLEEDING DISORDERS

“Other causes of bleeding disorders include: … Medicines, such as aspirin, heparin, Warfarin, and drugs used to break up blood clots.”

“Risks to divers include barotrauma damage to air filled spaces such as the sinuses, ears, or lungs from the bleeding that can occur in these organs, and the decrease in oxygen carrying capacity of the bleeder with anemia.  These individuals should be advised not to dive.”

Since symptoms for hemophilia is very similar to those listed above, the rational is the same.  In the old days most of the training agencies were more direct.  Bennett, et. al., hit the nail on the head.  “These individuals should be advised not to dive”.

Coumadin, Jantoven, Marfarin, Warfarin, and all other brand names of blood thinners have not been tested for safety under increased hyperbaric pressure (as in scuba diving).  While a person may experience no side effects at sea level, side effects may be magnified by the increased pressures of diving.  Several of these side effects mimic decompression illness and can exacerbate treatment.  Bruising injuries (such as getting smacked by the boarding ladder) are common on dive boats.  Sinus squeezes and ear barotraumas are frequent in scuba diving, especially for new divers and persons who dive infrequently.  These conditions can be a serious risk for hemophiliacs and persons on blood thinners.  Barotrauma to the lungs, spinal cord or brain could be fatal to anyone, but again, the danger is significantly higher for persons with bleeding disorders.

If you are using a prescription blood thinner, that medication has been deemed medically necessary by your doctor and you should NOT discontinue your medicine in order to participate in recreational scuba diving.  If you are on a preventative regime of low dose aspirin, you should ask you doctor if it is “medically necessary” or if it would be okay to suspend the aspirin therapy during diving.  Remember that it may take 72 hours or longer to flush the aspirin from your system.

As far back as I can remember, hemophilia and the use of blood thinners have been contraindicates for scuba diving.  This is NOT new.  What is new is the number of doctors who seem to be unaware of the issues and who approve persons for diving when they are at such an increased risk of injury.

Capt. Steve
Aboard S/V Escape

One Response to “Blood Thinners and Scuba Diving”

  1. Jess Yerhot says:

    AmericanHealthJournal is seeking for partnerships with webmasters in the medical niche. AHJ is a health care site containing a large library of high quality health care videos. We are seeking bloggers to write guest blog articles to our site. Please contact us at our contact form on our site.

Leave a Reply